First TCHP session - struggling to cope, am I the only one affected like this? :(

  • 6 replies
  • 13 subscribers
  • 856 views

Hi all,

I got diagnosed with 2 cancers, both aggressive, and one is HER2 +. I had my first TCHP chemo last Wednesday, and it’s the most difficult thing I’ve had to go through. I’m concerned and stressed because I think the problem is me. I would like to know if anyone has had a similar experience and how they coped :( 

My body and mind felt completely off in every sense, I couldn’t move properly, think, smile, I felt like I wasn't in proper control of my movements. I had some sort of fatigue that was unknown to me, since I couldn’t really rest or sleep properly. My throat felt terrible but at least that was a normal symptom. I had severe headaches and my gut got completely destroyed. I had non stop cramps. First I had constipation and then diarrhoea. But the cramps never went away, not after going to the toilet. I felt at some point that the chemo was going to kill me. After 10 days I started to feel like myself again, I was able to move more normally and talk and smile. But my guts are still destroyed and I still have diarrhoea. Apart from that, my leg (where I got the Phesgo injection) is now hurting a lot and it feels weak, like it doesn’t respond properly. My brain still feels a bit out of control, I get tired if I have a long conversation, I get dizzy and confused. When I talk I’m afraid of saying something stupid. It feels like I’m a bit drunk (without the happiness). My skin got damaged since I had an outbreak (I never have outbreaks and this happened right after the chemo). Now it’s full of pimples and redness.

I live alone and I really couldn’t be on my own. My friends had to take turns to help me because I could barely move from the sofa or the toilet. When I showered, I had to sit down because I felt like I was going to fall.

I’ve heard so many people saying that they were fine, or that they were able to work, and I’m devastated to feel like I can’t do anything normal. I feel alone and disappointed in how I reacted to the chemo, and I’m also scared to death for the next treatment.

If anyone has felt anything similar, please can you let me now? :( 

  • Hi  and a very warm welcome to the online community which I hope you'll find is both an informative and supportive place to be.

    I'm sorry to read what a difficult time you've had after your first chemotherapy session. I assume you reported all these side effects on the chemo hotline number you would have been given.

    You really mustn't beat yourself up about this as every one reacts differently to chemo and just because you've had lots of side effects it doesn't mean you're a failure.

    I hope that your next session is easier and don't forget to ring the number you were given if you have any side effects.

    It would be great if you could put something about your diagnosis and treatment into your profile as it really helps others when replying to you and also when looking for someone on a similar pathway. It also means that you don't have to keep repeating yourself. To do this click on your username and then select 'Profile'. You can amend it at any time and if you're not sure what to write you can take a look at mine by clicking on my username.

    Community Champion Badge

     "Never regret a day in your life, good days give you happiness, bad days give you experience"

  • Hi I’ve just had my 3rd round of TCHP! I had the same side effects as you! And I didn’t think I could carry on with the treatment plan! I didn’t think I could survive any more of it. The 2nd cycle was okay just more of the fatigue and fuzziness like being drunk which is honestly my worse side effect I really don’t like that part! Slightly better with the 3rd cycle. I tried Loratadine/Claritin for the bone pain which honestly helped! X

  • Hi Han! Thank you so much. I was feeling so alone and thought I was having a weird/unique reaction. The doctor actually reduced the dose for the second treatment.

    Thank you very much for the tip about the pain! I will try it. I can say that Imodium has helped and also avoiding eating brassica vegetables, green beans, etc. For the brain I don't have any tips :( but it did get back to normal after 11 days, THANKFULLY.

    I hope you feel better and the next sessions make you feel less drunk. 

  • I’m glad you had your dose reduced and it hope it made a difference to your side effects!

    I got my dose reduced for my 4th chemo which I got yesterday. They reduced it by 20% and upto now am feeling not too bad! I feel like it doesn’t normally kick in until day 3 or 4? Did your side effects feel better after your reduced dose? Xx

  • Hey! I'm glad your dose got reduced! I do feel better and also more in control. I hope you feel the same with the reduction. Same happens to me, days 5-7 are the worst in terms of side effects :( 

    On the first chemo I forced myself to go out and walk, but that actually made me feel worse. So I'm now staying put and resting. I would recommend that if you feel that helps. Best of luck!

  • I found fasting around chemo really reduced side effects. There’s advice on the cancer active website. I did fast mimicking (low calorie) as opposed to water only. If side effects too much, your team can reduce your dose a bit to help you xx